Unfortunately the first article doesn't list the herbal supplements causing liver problems, but the earlier NY Times article mentions green tea extracts as one of them. From Science Daily:
Liver injury caused by herbals, dietary supplements rises in study population
Liver injury caused by herbals and dietary supplements increased from 7% to 20% in a U.S. study group over a ten-year period, research shows. According to the study, liver injury caused by non-bodybuilding supplements is most severe, occurring more often in middle-aged women and more frequently resulting in death or the need for transplantation than liver injury from bodybuilding supplements or conventional medications.
In response to the need for research in this area, the National Institutes of Diabetes and Digestive and Kidney Diseases (NIDDK) supported the establishment of the Drug-Induced Liver Injury Network (DILIN) in 2003 to track cases of liver injury caused by medications (excluding acetaminophen (Tylenol®)), herbals, and dietary supplements. Herbals and dietary supplements were identified as the second most common cause of liver injury in the first DILIN report.
The present study examines hepatotoxicity due to supplements compared to medications, enrolling 839 patients with liver injury from 8 U.S. DILIN referral centers between 2004 and 2013 While bodybuilding supplements caused prolonged jaundice (median 91 days) in young men, no fatalities or liver transplantations occurred. Death or liver transplantation occurred more frequently among cases of injury from non-bodybuilding supplements, 13%, than from conventional medications, 3%. Liver injury from non-bodybuilding supplements was more common in middle aged women.
From NY Times (Dec. 2013):
Spike in Harm to Liver Is Tied to Dietary Aids
But the supplement business is largely unregulated. ... But a federal law enacted in 1994, the Dietary Supplement Health and Education Act, prevents the Food and Drug Administration from approving or evaluating most supplements before they are sold. Usually the agency must wait until consumers are harmed before officials can remove products from stores. Because the supplement industry operates on the honor system, studies show, the market has been flooded with products that are adulterated, mislabeled or packaged in dosages that have not been studied for safety.
The new research found that many of the products implicated in liver injuries were bodybuilding supplements spiked with unlisted steroids,and herbal pills and powders promising to increase energy and help consumers lose weight.
More popular supplements like vitamins, minerals, probiotics and fish oil had not been linked to “patterns of adverse effects,” he said.
Since 2008, the F.D.A. has been taking action against companies whose supplements are found to contain prescription drugs and controlled substances, said Daniel Fabricant, the director of the division of dietary supplement programs in the agency’s Center for Food Safety and Applied Nutrition. For example, the agency recently took steps to remove one “fat burning” product from shelves, OxyElite Pro, that was linked to one death and dozens of cases of hepatitis and liver injury in Hawaii and other states.
A second trend emerged when Dr. Navarro and his colleagues studied 85 patients with liver injuries linked to herbal pills and powders. Two-thirds were middle-aged women, on average 48 years old, who often used the supplements to lose weight or increase energy. Nearly a dozen of those patients required liver transplants, and three died
But one product that patients used frequently was green tea extract, which contains catechins, a group of potent antioxidants that reputedly increase metabolism. The extracts are often marketed as fat burners, and catechins are often added to weight-loss products and energy boosters. Most green tea pills are highly concentrated, containing many times the amount of catechins found in a single cup of green tea, Dr. Bonkovsky said. In high doses, catechins can be toxic to the liver, he said, and a small percentage of people appear to be particularly susceptible.